Alert archive / Indiana / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Northern Indiana

April 30, 201821 counties in Indiana; 4 counties in Michigan; 8 counties in Ohio

NWS Northern Indiana issued this red flag warning at Apr 30, 2018, 6:21 PM EDT for 21 counties in Indiana; 4 counties in Michigan; 8 counties in Ohio. It took effect at May 1, 2018, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2018, 6:21 PM EDT (22:21 UTC)
In effect from
May 1, 2018, 12:00 PM EDT
Expired
May 1, 2018, 8:00 PM EDT
In force
8 hr
Issued by
NWS Northern Indiana
All 33 counties

Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4262 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS83 KIWX 302221
RFWIWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Northern Indiana
621 PM EDT Mon Apr 30 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-010930-
/O.NEW.KIWX.FW.W.0001.180501T1600Z-180502T0000Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
621 PM EDT Mon Apr 30 2018 /521 PM CDT Mon Apr 30 2018/

...RED FLAG WARNING IN EFFECT FROM NOON EDT /11 AM CDT/ TO 8 PM
EDT /7 PM CDT/ TUESDAY...

The National Weather Service in Northern Indiana has issued a Red
Flag Warning, which is in effect from noon EDT /11 AM CDT/ to
8 PM EDT /7 PM CDT/ Tuesday for strong winds...low relative
humidity and dry fine fuels..

* WIND...Southwest 15 to 25 with gusts to 30 mph Tuesday.

* TEMPERATURES...Lower 80s.

* HUMIDITY...20 to 30 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
597 
WWUS83 KIWX 010752
RFWIWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Northern Indiana
352 AM EDT Tue May 1 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-011600-
/O.CON.KIWX.FW.W.0001.180501T1600Z-180502T0000Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
352 AM EDT Tue May 1 2018 /252 AM CDT Tue May 1 2018/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON EDT /11 AM CDT/
TODAY TO 8 PM EDT /7 PM CDT/ THIS EVENING...

* Affected Area...All of northern Indiana, far southern Lower
  Michigan and northwestern Ohio.

* WIND...Southwest 15 to 25 with gusts to 30 mph this afternoon.

* TEMPERATURES...Low to mid 80s.

* HUMIDITY...25 to 30 percent, locally lower in some areas.

* IMPACTS...The combination of strong winds, low relative
  humidity, exceptionally dry fuels, and warm temperatures will
  promote extremely dangerous behavior of any fires. Any outdoor
  burning is strongly discouraged until conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
671 
WWUS83 KIWX 011538
RFWIWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Northern Indiana
1138 AM EDT Tue May 1 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-020000-
/O.CON.KIWX.FW.W.0001.180501T1600Z-180502T0000Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
1138 AM EDT Tue May 1 2018 /1038 AM CDT Tue May 1 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING...

* Affected Area...All of northern Indiana, far southern Lower 
  Michigan and northwestern Ohio. 

* WIND...Southwest 15 to 25 with gusts to 30 mph this afternoon.

* TEMPERATURES...Low to mid 80s.

* HUMIDITY...25 to 30 percent, locally lower in some areas.

* IMPACTS...The combination of strong winds, low relative 
  humidity, exceptionally dry fuels, and warm temperatures will 
  promote extremely dangerous behavior of any fires. Any 
  outdoor burning is strongly discouraged until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this red flag warning went out at Apr 30, 6:10 PM EDT, 11 minutes earlier.

Area forecast discussion, Apr 30, 6:10 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
610 PM EDT Mon Apr 30 2018

.SYNOPSIS...
Issued at 245 PM EDT Mon Apr 30 2018

Warm and dry conditions will persist through tomorrow and this will
cause an elevated fire danger. Lows tonight will be around 50 with
highs tomorrow near 80. Showers and storms are possible Wednesday
through Friday but the best chances will be Thursday and Thursday
night. Severe weather is not expected at this time but a few strong
storms cannot be entirely ruled out.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 245 PM EDT Mon Apr 30 2018

High amplitude ridge axis currently moving overhead and will
maintain warm and dry conditions through the short term. Only
concern will be elevated fire danger. Afternoon RH values tanked to
around 20 percent as expected but sustained winds remaining below
red flag criteria of 20 mph. Will therefore hold with just an SPS
and HWO/social media messaging. Winds will increase tomorrow with
sustained winds close to 20 mph and gusts possibly up to 30 mph.
However...surface dewpoints also climb with better theta-e advection
tomorrow as ridge axis passes east. Cut concensus dewpoints
considerably to match previous forecast and still only getting
minimum RH values around 30-35 percent. Red flag criteria does not
appear likely at this point and will therefore hold off on any
headlines for tomorrow. Will probably be worthy of another SPS but
will let later shifts handle that once today's threat is over.

Lows tonight will be considerably milder given continued WAA and
steady SW winds. Held close to inherited forecast of around 50F
which matches most of latest guidance. Highs tomorrow will climb
even warmer with a milder start, 850mb temps around 12C, and ample
sun for at least most of the day. Max temps around 80F expected
based on latest MOS guidance.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 245 PM EDT Mon Apr 30 2018

Chances for rain increase Wed-Fri as southwest CONUS trough ejects
northeast. Still typical level of uncertainty with regard to exact
timing/placement of convection but general trends are becoming a
little clearer. Still think Wed will be primarily dry with residual
warm nose aloft and frontal zone laid out well to our N/NW. A few
elevated showers/storms may clip our far N/NW counties but expect
bulk of the CWA to remain dry. Best chances for rain will likely
arrive Thu into Thu night. Front slowly approaches by then with
increasing isentropic ascent...moisture advection...and several weak
shortwaves early in the day and main trough axis/frontal passage
overnight. Everyone is likely to see at least some rain during this
period though exact timing and amounts remain uncertain. Severe
threat remains low given marginal lapse rates/instability during the
day and poor diurnal timing of main front early Fri morning.
Synoptic forcing is also on the weaker side in general with an
increasingly sheared wave and broad/diffuse low level convergence.
However...wouldn't completely rule out an isolated strong storm
given modest wind/shear profiles.

Rain chances slowly exit NW to SE on Fri and should see some
partial clearing during the afternoon. Weekend looking dry at this
point with temps returning to seasonably cool levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 111 PM EDT Mon Apr 30 2018

VFR flight conditions continue through the forecast period. Southwest
winds 10-15 knots this afternoon with some gusts up to 20kts.
Winds drop to 10 knots by 00z.

&&

.FIRE WEATHER...
Issued at 610 PM EDT Mon Apr 30 2018

Red flag warning issued for Tue aftn for high fire danger.
Antecedent dry conditions certainly illiciting some positive
feedback this evening across the area with observed dewpoints
running 10 to 15 degrees below guidance and expect similar model
bias will exist tomorrow. Otherwise much warmer with low 80
temperatures and gusty ssw winds especially nw half where gusts to
30 mph are expected. RH values will likely hold at or below 20
percent as mixing peaks mid-lt aftn with 10 hour fuel moisture well
blo 10 percent.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Red Flag Warning from noon EDT /11 AM CDT/ to 8 PM EDT /7 PM
CDT/ Tuesday for INZ003>009-012>018-020-022>027-032>034.

MI...Red Flag Warning from noon to 8 PM EDT Tuesday for MIZ077>081.

OH...Red Flag Warning from noon to 8 PM EDT Tuesday for OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Heidelberger
FIRE WEATHER...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 30, 6:12 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
612 PM EDT Mon Apr 30 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-011000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
612 PM EDT Mon Apr 30 2018 /512 PM CDT Mon Apr 30 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A high fire danger risk will exist for Tuesday afternoon due to warm,
dry conditions and strong south to southwest winds.

The chance for thunderstorms exists Wednesday night through Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
612 PM EDT Mon Apr 30 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions hazardous to small craft are possible late Wednesday into
Friday.

The chance for thunderstorms exists Wednesday night through Thursday
night.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

Nearby

Red Flag Warnings in Indiana, 2018Red Flag Warnings in Ohio, 2018Red Flag Warnings in Michigan, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.